MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSTD0615
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/06/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using a penumbra smart coil (smart coil) and a microcatheter.During the procedure, while advancing the smart coil through the microcatheter, the smart coil kinked; therefore, it was removed.The procedure was completed using penumbra coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was fractured approximately 137.0 cm from the proximal end and was kinked approximately 138.5 cm from the proximal end.The pusher assembly mid-joint was retracted into the introducer sheath friction lock.The embolization coil was detached from the pusher assembly within the introducer sheath.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly was kinked and fractured near the mid-joint, and the embolization coil was detached from the pusher assembly.Further evaluation revealed that the pusher assembly mid-joint was retracted into the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement, and damage such as a kink subsequent fracture may occur.If the two fractured pusher assembly segments are separated, the pull wire may retract out of the distal detachment tip and detach the embolization coil from its pusher assembly.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10459744
Report Number3005168196-2020-01294
Device Sequence Number2147251
Product Code HCG
UDI-Device Identifier00814548014661
UDI-Public00814548014661
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/08/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/02/2023
Device Model Number400SMTSTD0615
Device Catalogue Number400SMTSTD0615
Device Lot NumberF87325
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/08/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/08/2020
Supplement Date Received by Manufacturer10/02/2020
Initial Report FDA Received Date08/27/2020
Supplement Report FDA Received Date10/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR
Date Report Sent to FDA01/01/2005